Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tired legs and other symptoms
Jun 14, 2000

Dr Bob,

This question is for a dear friend. His doctor can't figure out whats wrong with him. He's been HIV + for many years and has taken many different meds and herbs. He also is trying acupuncture. His current symptoms include"tired legs". He's often fatigued but more recently he says his legs are so tired that he's having trouble walking. They often feel "heavy". Additional symptoms over the past several months include frequent urination. He's been tested for urinary track infections 3 times -- all negative. Last week he also started having painful cramps in his legs. He does have some neuropathy from using DDI and DDC years ago but these new symptoms are different. Presently he's not taking any drugs associated with neuropathy. Today he said his legs felt tired and numb. His fatigue is not related to low testosterone levels because he gets testosterone injections every other week...however he still has zero sex drive. He's very frustrated with these progressive symptoms and his doctor says it's just part of the disease that he's going to have to get use too. But, he's definitely getting worse. The acupuncture has been very expensive and not helpful at all. Any thoughts you might have would be greatly appreciated.

Q

Response from Mr. Molaghan

Dear Q,

Your friend presents a difficult problem. He has long-standing HIV disease and has a history of drug induced peripheral neuropathy—but is presently not on any of the neuropathy inducing drugs at the moment and his symptoms certainly seem to be progressing. I would strongly suggest he be evaluated by a neurologist for possible HIV myelopathy. It is estimated that this condition occurs in up to 10% of AIDS patients. The condition often occurs gradually. Most often it's associated with urinary frequency and urgency; erectile dysfunction —- difficulty obtaining or maintaining an erection; and also problems with the lower extremities. The legs can initially feel stiff or heavy and latter spasms and cramps can develop. Walking can become difficult and the condition is progressive. We believe the condition may be associated with a deficiency of the amino acid methionine. There are several current studies evaluating oral methionine for treatment of this condition. Again, the first step is to confirm the diagnosis by consulting a neurologist.

Other things to consider would be anemia as a cause for your friend's tiredness. Check his hemoglobin. Also check for possible side effects from his current medications. I don't believe this is something he should just learn to live with. His condition is progressing, and his quality of life is decreasing. Keep searching for the cause. Good luck!!

Dr.Bob


Previous
Splenectomy???
Next
anemia treatment and improved survival !!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement